Search
Close this search box.

IOAD Overdose Factsheet: Methamphetamine

This is a thumbnail of the IOAD Overdose Factsheet crystal methamphetamine

Resource Type

Last Updated

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which crystal methamphetamine is involved.

Methamphetamine (or methylamphetamine hydrochloride) is a central nervous system (CNS) stimulant.
It is generally available in four forms:

  • Speed – which comes in powder form and is typically of low purity.
  • Base – a damp oily substance with white to yellow or brown colour (also known as “pure”, “paste”, “wax”).
  • Pills/tablets – usually contain only a small dose of methamphetamine.
  • Crystal – purest form of methamphetamine and has a translucent to white crystalline appearance. The crystal form of the drug is also known as ice.

Meth can be swallowed, snorted, smoked or injected, with each of these methods having different risks. For example, swallowing makes it difficult to work out the dose and when its effects will be felt. Smoking is harsh on the lungs and risks burning them. Injecting any drug attracts risks of injection-related injury and diseases including blood borne viruses (e.g. HIV, hepatitis C). Smoking and injecting ice can have a nearly instantaneous onset of its effects which might account for the higher likelihood of methamphetamine dependence among people who smoke and/or inject ice.

Signs of overdose:
Because of its high purity, meth overdose, or toxicity, can occur even with small doses, especially when mixed with other drugs. The greatest concern in meth overdose is the risk of seizures, stroke and heart attack. Emergency presentations featuring meth toxicity are less common than meth psychosis. However, risks to the cardiovascular system from high levels are significant, especially when there is a pre-existing health problem. Some signs of overdose can include:

Physical signs:

  • Hot, flushed, sweaty skin
  • Severe headaches
  • Chest pain
  • Unsteady walking
  • Rigid muscles or tremors, spasms, jerky movements
  • Movement of the limbs, and seizures
  • Difficulty breathing

Psychological signs:

  • Psychotic symptoms in individuals with no prior mental illness
  • Severe agitation or panic
  • Altered mental state (e.g. confusion, disorientation)

Overdose response:

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Move the person to a quiet, safe room away from bystanders, noise, excessive light, heat and other stimulation.
  • If confused or panicking, try to reassure them.
  • If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
  • If you can’t get a response or the person is unconscious, put them in the recovery position.
  • If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury

Other Resources

Information Flyer/Brochure

This is an A5 flyer designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Poster

This is an A3 poster designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which stimulants are involved. 

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which opioids are involved.